Indiana, 2010

Flood and Damaging Winds in Indiana, August 4, 2010

August 4, 2010 · NWS LOT · 3 events in 2 counties and zones

Strong to severe thunderstorms moved across parts of northwest Indiana during the morning hours of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northwest Indiana during the morning hours of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 6:03 AM CST, 34 minutes earlier.

Area forecast discussion, Aug 4, 6:03 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
703 AM CDT WED AUG 4 2010

.DISCUSSION...
245 AM CDT

FORECAST CHALLENGES TODAY REVOLVE ALMOST ENTIRELY AROUND
THUNDERSTORM POTENTIAL THE NEXT 24 HOURS AND THE ASSOCIATED HAZARDS
AND IMPACTS...INCLUDING POTENTIAL FOR DAMAGING WINDS...FLASH FLOOD
PRODUCING RAINFALL...AND POTENTIAL TO SQUELCH HEAT OVER SOUTHERN
CWA.

A VERY TYPICALLY NOCTURNALLY ACTIVE RING OF FIRE PATTERN CONTINUES
AROUND THE INTENSE HEAT DOME JUST TO OUR SOUTH. THE WFO LOT CWA IS
CURRENTLY STARING DOWN THE BARREL OF AN IMPRESSIVE BOWING MCS THAT
HAS SHOWN SOME SIGNS OF INTENSIFICATION OVER SOUTHEAST IOWA. ALL
INDICATIONS ARE THAT THIS BOWING SEGMENT SHOULD MAINTAIN ITS
INTENSITY IF NOT STRENGTHEN A BIT AS IT CHARGES EAST ACROSS THE MS
RIVER AND INTO THE LOT CWA BETWEEN 1015-1045Z. GOES SOUNDER PWAT
IMAGERY IS PRETTY SPECTACULAR AND VERY NICELY ILLUSTRATES THE PATH
THIS MCS IS LIKELY TO TAKE WITH AN EAST-WEST AXIS OF PWATS OF
2-2.5" IN A CORRIDOR IMMEDIATELY AHEAD OF THIS SYSTEM. AS LLJ
VEERS AND BECOMES MORE ALIGNED WITH THE MID-LEVEL FLOW COULD SEE
THE BOW ACCELERATE FURTHER THIS MORNING WITH A MORE ENHANCED
THREAT OF DAMAGING WINDS. IN ADVANCE OF THIS BOW RELATIVELY WEAK
SBCINH FOR THIS TIME OF DAY...FAIRLY STEEP LOW-MID LEVEL LAPSE
RATES AND STRONG INSTABILITY WOULD ALSO SUPPORT A THREAT FOR DMG
WINDS.

FLOOD POTENTIAL IS A BIT MORE NEBULOUS...WITH RAPID MOVEMENT OF THE
BOW LIKELY TO PRECLUDE ANY SIGNIFICANT FLASH FLOOD THREAT AS
EXTREMELY INTENSE RAINFALL WILL BE OF RATHER SHORT DURATION.
FESTERING EAST-WEST ACCAS FIELD EVIDENT ON GOES IMAGERY IN ADVANCE
OF THIS BOW STILL HAS THE POTENTIAL TO LIGHT UP...PARTICULARLY AS
MCV ASSOCIATED WITH THE BOW LOCALLY ENHANCES WARM AIR ADVECTION
IN ADVANCE OF THE MCS. IN ADDITION...REGIONAL RADAR IMAGERY DOES
SHOW MORE EAST-WEST ORIENTED CONVECTION TAKING SHAPE BEHIND THIS
MCS...SO IF CONVECTION DOESNT DEVELOP IN ADVANCE OF THE BOW THERE
WILL LIKELY STILL BE SOME FLASH FLOOD POTENTIAL WITH TRAILING
CONVECTION. PWATS ARE EXTREMELY HIGH...LCL HEIGHTS ARE VERY
LOW...AND THE DEPTH OF THE WARM CLOUD IS NEARLY 15000FT WHICH ALL
SUGGEST WELL DEVELOPED STORMS WOULD HAVE THE POTENTIAL TO PRODUCE
RAINFALL RATES OF 2-3" PER HOUR WITH ANY TRAINING OF CELLS COULD
PRODUCE SOME REALLY EXTREME TOTALS. DESPITE NO EVIDENCE OF THIS
OCCURRING YET WILL DEFINITELY BE HANGING ONTO THE FLASH FLOOD WATCH
GIVEN THE ENVIRONMENT. DO PLAN TO ADJUST THE END TIMES TO BETTER
CORRESPOND WITH A SOONER ENDING OF THE TSTORM THREAT TONIGHT.

REGARDING TEMPS TODAY IT WILL BE QUITE TRICKY. THE MCS'S IN THIS
RING OF FIRE PATTERN HAVE TENDED TO DISSIPATE DURING THE DAY
ALLOWING THINGS TO REALLY COOK. THIS MORNING MORNING'S MCS IS A BIT
FARTHER SOUTH THAN YESTERDAY'S...SO IT STANDS TO REASON THAT THE
OUTFLOW FROM THIS MORNING'S STORMS COULD PUSH THE COMPOSITE
OUTFLOW/WARM FRONT A BIT FARTHER SOUTH. IN ADDITION...UNLIE
YESTERDAY THERE ARE A PAIR OF MCS'S BEHIND THE INITIAL ONE WHICH
WOULD MEAN THERE IS A HIGHER CHANCE OF DEBRIS CLOUDINESS HOLDING
TEMPS DOWN SOME. PLAN TO HEDGE MY BETS IN THIS DIRECTION AND HOLD
OFF ON HEAT HEADLINES FOR MY SOUTHERN CWA...BUT IT STILL WILL BE
CLOSE AND IF OUTFLOW DOESNT PUSH FRONT FARTHER SOUTH AND WE GET
EVEN PARTIAL SUNSHINE THEN HEAT INDICES OF UP TO 110 WOULD BE A
POSSIBILITY AGAIN TODAY WITH DEWPOINTS AROUND 80F.

AMPLIFYING NORTHERN STREAM TROUGH SHOULD BEGIN TO SUPPRESS THE RIDGE
LATER TODAY INTO TONIGHT AND IN ALL LIKELIHOOD THE RING OF FIRE
TONIGHT WILL SET UP FARTHER SOUTHWARD. BASED ON THIS GAME PLAN HAVE
MAINTAINED THE DRYING TREND IN THE GRIDS FROM NORTHWEST TO
SOUTHEAST. AS THE LONG WAVE TROUGH FURTHER AMPLIFIES SHOULD SEE
FRONT PUSHED FARTHER SOUTHWARD WITH NORTHWEST WINDS GRADUALLY
USHERING IN A COOLER AND MUCH LESS HUMID AIRMASS THURSDAY AFTERNOON
AND PARTICULARLY BY FRIDAY. STILL LOOKS LIKE THE STAGE IS SET FOR
SOME SPECTACULAR WEATHER WITH LOW HUMIDITY...PLEASANTLY WARM TEMPS
AND SUNSHINE FRIDAY INTO SATURDAY.

NO CHANGES MADE TO THE GOING FORECAST BEYOND THAT.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 12Z...

* TSRA WITH STRONG WINDS CROSSING THE TERMINALS AT 12Z.
* WIND DIRECTION THROUGH THE EVENING.
* LOW POTENTIAL FOR SHRA/TSRA AGAIN THIS AFTERNOON.

MDB

//DISCUSSION...UPDATED 12Z...

LINE OF STRONG THUNDERSTORMS PRODUCING WIND GUSTS OF 45 TO 50 KT
AND TORRENTIAL DOWNPOURS CROSSING THE TERMINALS AT ISSUANCE TIME
WILL CONTINUE EASTWARD AND EXIT THE AREA BY MID MORNING. AREA OF
LIGHTER RAIN AND EMBEDDED THUNDER WILL TRAIL THE MAIN LINE AND
ALSO EXIT THE AREA BY MID MORNING. SHORT PERIOD OF 1/2 TO 1 1/2SM
VSBY WILL ACCOMPANY THE MAIN LINE OF TSRA WITH QUICK IMPROVEMENT
TO 4SM OR BETTER IN LIGHTER RAIN. CIGS WILL DIP TO IFR OR LOWER
WITH THE HEAVY RAIN BUT VFR IS PREVALENT BEHIND IT. WIND FORECAST
WILL BE TRICKY WITH LATEST GUIDANCE AND TRENDS INDICATING A MORE
NORTHERLY WIND DIRECTION THROUGH THE AFTERNOON...SO HAVE ADJUSTED
THE FORECAST TO THIS TREND. SPEEDS WILL BE LIGHT AND DO EXPECT
VARIABILITY IN DIRECTION.

ATTENTION TURNS TO SHRA/TSRA CHANCES THIS AFTERNOON. ONE FRONTAL
BOUNDARY IS NOW WELL TO THE SOUTH WITH A COOL FRONTAL BOUNDARY
APPROACHING FROM THE NORTH THIS EVENING. EXPECT THAT THE BEST
CHANCE FOR DEVELOPMENT WILL BE TO THE SOUTH OF THE TERMINALS BUT
SMALL SCALE BOUNDARIES LEFT BY THE STORMS THIS MORNING AND OTHER
SMALL SCALE AREAS OF CONVERGENCE COULD TRIGGER DEVELOPMENT JUST
ABOUT ANYWHERE GIVEN THE UNSTABLE ATMOSPHERE THAT WILL BE IN
PLACE. HAVE INCLUDED VCSH AND CB FOR THE LATE AFTERNOON BUT
CONFIDENCE IN COVERAGE AND LOCATION OF SHRA/TSRA IS VERY LOW.
LIGHT WINDS WILL CONTINUE OVERNIGHT WITH POTENTIAL FOR FOG
DEVELOPMENT ONCE AGAIN.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 12Z...

* HIGH CONFIDENCE IN TSRA TRENDS THROUGH 14Z BUT COULD BE A LITTLE
  TOO SLOW ON THE DEPARTURE OF TSRA.
* LOW TO MEDIUM CONFIDENCE IN NORTHERLY WINDS THROUGH THE EVENING.
* LOW CONFIDENCE IN TIMING/COVERAGE/LOCATION OF ANY NEW SHRA/TSRA
  THIS AFTERNOON.

MDB

//OUTLOOK FOR ORD/MDW FOR 18Z THURSDAY-12Z MONDAY...UPDATED 06Z...

THURSDAY...VFR.

FRIDAY...VFR.

SATURDAY...VFR.

SUNDAY...SLIGHT CHANCE TSRA AND VFR.

MONDAY...SLIGHT CHANCE TSRA AND VFR.

MDB

&&

.MARINE...
304 AM CDT

A RATHER WEAK PRESSURE PATTERN WILL PERSIST ACROSS THE WESTERN GREAT
LAKES REGION THROUGH THIS FORECAST PERIOD WITH THE STRONGEST WINDS
OF THE PERIOD EXPECTED THURSDAY AFTERNOON AS NORTHWEST WINDS BECOME
PREVALENT.

A SURFACE TROUGH EXTENDING FROM SOUTHERN ONTARIO THROUGH THE WESTERN
GREAT LAKES REGION WILL RESULT IN WINDS VEERING TO THE WEST
NORTHWEST THIS MORNING ESPECIALLY ACROSS NORTHERN LAKE MICHIGAN. A
WEAKER LOW PRESSURE AREA WILL BE TRACKING ACROSS NORTH CENTRAL OR
CENTRAL ILLINOIS TODAY WHICH WILL RESULT IN A WEAKER GRADIENT FOR
SOUTHERN LAKE MICHIGAN. COLD ADVECTION WILL AFFECT LAKE MICHIGAN FOR
THURSDAY WITH SOME GUSTS TO 20 KT OR SLIGHTLY GREATER EXPECTED
DURING THE DAY. THE NEXT SFC HIGH WILL SETTLE INTO THE WESTERN GREAT
LAKES REGION THURSDAY NIGHT INTO FRIDAY RESULTING IN DIMINISHING
WINDS. THIS HIGH WILL SHIFT OFF OF TO THE EAST FRIDAY NIGHT WITH
SOUTH SOUTHEAST WINDS DEVELOPING ON THE BACKSIDE OF THIS HIGH FOR
SATURDAY.

MARSILI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014
     UNTIL 1 PM WEDNESDAY.

     FLASH FLOOD WATCH...ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-
     ILZ033-ILZ039 UNTIL 4 AM THURSDAY.

IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 4
     AM THURSDAY.

LM...NONE.
&&
Hazardous weather outlook, Aug 4, 2:26 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
326 AM CDT WED AUG 4 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
050830-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
326 AM CDT WED AUG 4 2010 /426 AM EDT WED AUG 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
    DAMAGING WINDS TO 70 MPH.
    TORRENTIAL DOWNPOURS CAPABLE OF RESULTING IN FLASH FLOODING.
    FREQUENT LIGHTING.

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE THUNDERSTORMS WILL RACE RAPIDLY ACROSS THE
  OUTLOOK AREA BETWEEN 5 AM AND 9 AM...AFFECTING MAINLY AREAS
  SOUTH OF INTERSTATES 88 AND 290. OTHER NON-SEVERE THUNDERSTORMS
  WILL REMAIN POSSIBLE THROUGH THE MORNING HOURS ACROSS THE ENTIRE
  OUTLOOK AREA. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE
  AFTERNOON AND EVENING HOURS ROUGHLY SOUTH OF INTERSTATE 80.

  DISCUSSION:

  A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL RACE VERY QUICKLY
  EASTWARD ACROSS THE OUTLOOK AREA DURING THE EARLY MORNING HOURS.
  THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS TO 70
  MPH...TORRENTIAL DOWNPOURS WITH RAINFALL RATES OF UP TO TWO
  INCHES PER HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING. DUE TO
  THE RECENT HEAVY RAINFALL...ANY ADDITIONAL HEAVY RAIN WILL
  LIKELY BE QUICK TO RESULT IN LOCALIZED FLASH FLOODING. THE MOST
  INTENSE STORMS EARLY THIS MORNING WILL BE GENERALLY SOUTH OF
  INTERSTATES 88 AND 290.

  BEHIND THIS INITIAL LINE OF STORMS...ADDITIONAL SCATTERED
  THUNDERSTORMS COULD LINGER THROUGH THE MORNING HOURS...WITH SOME
  POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING
  CONTINUING.

  ALSO...THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORM TO DEVELOP
  OVER SOUTHERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND
  EVENING...MAINLY SOUTH OF INTERSTATE 80.

  FINALLY...PORTIONS OF THE FOX...ROCK...PECATONICA...LITTLE
  CALUMET...AND DU PAGE RIVERS WILL REMAIN IN FLOOD AS WELL AS
  PORTIONS OF THORN CREEK. PORTIONS OF THE ILLINOIS RIVER WILL
  ALSO BE ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE CHANCE OF THUNDERSTORMS WILL BE ON THE INCREASE DURING THE
  SUNDAY THROUGH TUESDAY TIME FRAME.

  FINALLY...PORTIONS OF THE FOX...ROCK...PECATONICA...LITTLE
  CALUMET...AND DU PAGE RIVERS WILL REMAIN IN FLOOD AS WELL AS
  PORTIONS OF THORN CREEK. PORTIONS OF THE ILLINOIS RIVER WILL
  ALSO BE ABOVE BANKFULL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED EARLY THIS MORNING OVER CENTRAL AND
SOUTHERN PORTIONS OF THE AREA.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-050830-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
326 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS MORNING...SOME MAY PRODUCE WIND
GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL BE ON THE INCREASE DURING THE
SUNDAY THROUGH TUESDAY TIME FRAME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-050830-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
326 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS MORNING OVER SOUTHERN PORTIONS OF
THE LAKE...SOME MAY PRODUCE WIND GUSTS OVER 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL BE ON THE INCREASE DURING THE
SUNDAY THROUGH TUESDAY TIME FRAME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Aug 4, 6:21 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
721 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     TSTM WND DMG     2 N ST. CHARLES         41.95N 88.30W
08/04/2010                   KANE               IL   TRAINED SPOTTER

            8 INCH DIAMETER CATALPA TREE DOWN BLOCKING SOUTHBOUND
            LANES OF ILLINOIS RTE 25.

&&

RATZER
Local storm report, Aug 4, 6:25 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
725 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     2 N ST. CHARLES         41.95N 88.30W
08/04/2010                   KANE               IL   TRAINED SPOTTER

            8 INCH DIAMETER CATALPA TREE DOWN BLOCKING SOUTHBOUND
            LANES OF ILLINOIS RTE 25. TIME APPROXIMATED FROM RADAR.

&&

RATZER
Local storm report, Aug 4, 6:31 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
731 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     MARINE TSTM WIND 4 NE CHICAGO            41.92N 87.57W
08/04/2010  M58 MPH          LMZ741             IL   C-MAN STATION

&&

IZZI
Local storm report, Aug 4, 6:32 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
732 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     TSTM WND DMG     POLO                    41.98N 89.58W
08/04/2010                   OGLE               IL   EMERGENCY MNGR

            4 INCH DIAMETER TREE SNAPPED OFF AT BASE. TIME
            APPROXIMATED FROM RADAR.

&&

RATZER
Local storm report, Aug 4, 6:33 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
733 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     TSTM WND GST     ROGERS PARK             42.01N 87.67W
08/04/2010  E55 MPH          COOK               IL   BROADCAST MEDIA

&&

IZZI
Local storm report, Aug 4, 6:36 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
736 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HEAVY RAIN       3 WSW POLO              41.96N 89.63W
08/04/2010  M1.27 INCH       OGLE               IL   EMERGENCY MNGR

            1.27 INCHES THIS MORNING. BACKYARD FLOODING WITH BUFFALO
            CREEK OUT OF ITS BANKS. NEAR SOUTH FREEPORT AND
            MILLEDGEVILLE ROADS.

&&

RATZER

The radar

The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Lake

When
August 4, 6:37 AM CST to 9:00 AM CST
Where
Lake County, 1.54 mi SW of Triangle Arpt to 0.92 mi W of St John
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.485, -87.502

Four inches of water was reported covering roads southwest of Schererville.

Thunderstorm Wind, Porter

When
August 4, 6:48 AM CST
Where
Porter County, 1 mi SE of Portage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -87.186

Wind gusts were estimated to 60 mph. Lawn chairs and patio furniture were overturned.

Thunderstorm Wind, Porter

When
August 4, 7:00 AM CST
Where
Porter County, 1.16 mi W of Valparaiso
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.470, -87.072

A one foot diameter tree was blown down near Joliet Road and Route 130.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257880, 257876, 257878.